Side effects of hormone therapy

Side effects of hormone therapy

Everyone reacts differently to drugs and some people have more side effects than others.

Side effects can generally be controlled and often improve over time as your body gets used to taking a drug. Some can be experienced with all hormone therapies, whereas others are specific to individual drugs.

Common side effects

The most common side effects are similar to menopausal symptoms, such as:

  • hot flushes
  • night sweats
  • vaginal dryness
  • mood changes. 

Find out more about menopausal symptoms »

Other common side effects with most hormone drugs include: 

  • joint pain and stiffness
  • headaches
  • nausea.

For information about side effects specific to different hormone therapies, see our information on: 

What to do if you have side effects

Talk to your GP, specialist or breast care nurse about your side effects and ways to manage them.

If side effects are putting you off taking your hormone therapy, it’s important to talk with your cancer specialist before making any decisions to stop it.

There may be ways to improve your symptoms or your cancer specialist may be able to switch you to a different drug.

Last reviewed: August 2015
Next planned review begins 2017

Let us know what you think

Please note that we cannot respond to comments. If you have any questions about breast cancer please contact the Helpline on 0808 800 6000.

CAPTCHA

This question is for testing whether or not you are a human visitor, to improve security and to prevent spam registrations. Please click "I am not a robot" below.

Get the latest breast cancer updates

Share